Lightning, Los Angeles
- When
- February 20, 1:15 PM PST
- Where
- Los Angeles County, South Pasadena
- Reported by
- NEWSPAPER
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Lightning struck an 80 foot tree in the South Pasadena area. The tree exploded, sending debris into several homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
Lightning struck an 80 foot tree in the South Pasadena area. The tree exploded, sending debris into several homes. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 20, 9:25 AM PST, 3 hours 50 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 925 AM PST FRI FEB 20 2004 .SHORT TERM...A VERY DISORGANIZED MESS OF CLOUDS OVER THE EASTERN PACIFIC ROTATING AROUND AN UPPER LOW JUST WEST OF THE BAY AREA. MODELS HAVING A VERY TOUGH TIME PICKING OUT THE INDIVIDUAL WAVES THAT WILL BE ROTATING THROUGH SO ITS NOT AN EASY FORECAST. LOW LVLS ARE STILL PRETTY DRY RIGHT NOW SO EVEN THOUGH THE RADARS LOOK IMPRESSIVE, MUCH OF WHAT IS SHOWING UP IS NOT REACHING THE GROUND. IT LOOKS LIKE THIS WILL CHANGE TONIGHT INTO SATURDAY. INCREASING SOUTHERLY FLOW WILL HELP MOISTEN UP THE AIRMASS THROUGH TOMORROW, ALLOWING RAIN TO REACH THE GROUND. RAINFALL THOUGH SHOULD STAY ON THE LIGHT SIDE UNTIL MORE OF THE REALLY GOOD JET DYNAMICS AND STRONG SOUTHERLY FLOW ARRIVE SATURDAY NIGHT. IN FACT, THE ETA IS SHOWING A 170+ KT JET JUST OFFSHORE BY SUNDAY MORNING WITH VERY IMPRESSIVE UPPER LEVEL DIVERGENCE OVER SO CAL. ALONG WITH THIS, A NICE LITTLE 998 MB SURFACE LOW MOVES INTO THE COASTAL WATERS, AND THIS WILL HELP ENHANCE THE SOUTHERLY LOW LVL FLOW. ALTHOUGH THE GFS AND ETA ARE NOT IN THE BEST OF AGREEMENT, GIVEN THE CIRCUMSTANCES THEY ARE PRETTY CLOSE AND CERTAINLY LEANING TOWARDS A WET FORECAST. TO THAT END, WE WILL LIKELY BE POSTING A FLASH FLOOD WATCH FOR THE BURN AREAS LATE SATURDAY THROUGH THE FIRST PART OF SUNDAY. THINGS SHOULD REALLY START TO SETTLE DOWN SUNDAY AFTERNOON AND NIGHT WITH JUST SOME LINGERING SHOWERS AROUND. THE AIRMASS STAYS VERY MOIST RIGHT ON THROUGH MONDAY, HOWEVER THE LOW LVL FLOW STARTS TO SHIFT TOWARDS A LESS FAVORABLE WESTERLY DIRECTION. THE RESULT WILL BE A SIGNIFICANT DROP OFF IN RAINFALL RATES, BUT NOT ENOUGH TO TAKE PRECIP OUT ALL TOGETHER. .LONG TERM...THE BREAK IN THE WEATHER LOOKS LIKE IT WILL LAST UNTIL SOMETIME TUESDAY AND PERHAPS EVEN INTO TUESDAY NIGHT. AT THAT TIME A VERY POTENT LOOKING UPPER LOW SETS UP OFF THE OREGON COAST. THE 12Z RUN WASNT QUITE AS STRONG WITH THE SOUTHERLY FLOW OVER OUR AREA, MAINLY BECAUSE THE NEW RUN IS KEEPING THE SURFACE LOW FURTHER NORTH OFF THE OREGON COAST RATHER THAN OVER NOR CAL. EITHER WAY, IT HAS THE POTENTIAL FOR BEING A VERY GOOD RAIN PRODUCER FOR OUR AREA, ESPECIALLY WITH THE AIRMASS ALREADY BEING VERY MOIST. ONCE THE RAIN STARTS EITHER TUESDAY NIGHT OR WEDNESDAY, IT LOOKS LIKE IT WILL CONTINUE FOR A COUPLE OF DAYS SO FLOODING WILL AGAIN BE A CONCERN. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
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
The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387136.